Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 12, NWS Aberdeen, SD

June 8, 2021Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2021, 3:45 PM MDT for Corson County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 3:45 PM MDT (21:45 UTC)
Expired
Jun 8, 2021, 4:30 PM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 114 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-518 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS53 KABR 082145
SVRABR
SDC031-082230-
/O.NEW.KABR.SV.W.0012.210608T2145Z-210608T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
345 PM MDT Tue Jun 8 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Corson County in north central South Dakota...

* Until 430 PM MDT.

* At 345 PM MDT, a severe thunderstorm was located near Watauga, or
  26 miles east of Lemmon, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Watauga around 405 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10132 4579 10163 4589 10176 4594 10172
TIME...MOT...LOC 2145Z 218DEG 10KT 4589 10161 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Lueck
2 follow-up statements
832 
WWUS53 KABR 082215
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
415 PM MDT Tue Jun 8 2021

SDC031-082230-
/O.CON.KABR.SV.W.0012.000000T0000Z-210608T2230Z/
Corson SD-
415 PM MDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN CORSON COUNTY...

At 415 PM MDT, a severe thunderstorm was located over Watauga, or 29
miles east of Lemmon, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Watauga and Mcintosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10132 4579 10163 4589 10176 4594 10172
TIME...MOT...LOC 2215Z 223DEG 8KT 4591 10155 

HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
822 
WWUS53 KABR 082222
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
422 PM MDT Tue Jun 8 2021

SDC031-082231-
/O.EXP.KABR.SV.W.0012.000000T0000Z-210608T2230Z/
Corson SD-
422 PM MDT Tue Jun 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CORSON COUNTY
WILL EXPIRE AT 430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4594 10132 4579 10163 4589 10176 4594 10172
TIME...MOT...LOC 2221Z 218DEG 10KT 4592 10154 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:25 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 1:25 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
225 PM CDT Tue Jun 8 2021

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 225 PM CDT Tue Jun 8 2021

Storms continue to fire along the warm front stretching across
southwest ND this afternoon. A few have come close to Corson County,
but the environment in the warm sector is more capped without the
focus point of the boundary to aid lift.

Low pressure will move into western and central SD this evening.
Drier air at the mid levels east of the Missouri and across south
central SD will impede showers and thunderstorms. However, west
river, including Corson and Dewey counties, could see a few strong
to severe storms. This is especially true as the warm front
reorients and retrogrades to a sharper southwest to northeast
direction that travels through western Corson. A few showers may
linger into Wednesday morning in the sfc trough axis just east of
the Missouri River. Drier air then moves in again from the west for
the remainder of the day Wednesday.

Temperatures will remain well above average with highs climbing into
the 90s again on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM CDT Tue Jun 8 2021

Our persistent pattern continues with the 500mb low and trough
extending from the Gulf of AK through WA/OR/CA. The surface low will
be over eastern MT. The main change with this one is the extra 500mb
support with a sizable wave ejecting east-northeast from OR/CA/NV at
daybreak through ID/WY/MT through the daytime hours Thursday, with
the surface low quickly deepening as it moves into western ND
Thursday night and into south central Canada Friday morning while
becoming nearly stacked from the sfc-500mb. Expect plenty of
moisture to surge in from the open Gulf of Mexico. Not only will we
be expecting strong to severe storms, but the best chance of
rainfall over the past week and looking out a week ahead. While we
are hoping for the rain, most are not overly enthused about stronger
storms or the potential for frequent lightning that could cause fire
starts. The SPC outlook looks reasonable at this point, highlighting
our western counties, central SD and into ND where the best forcing
will be after about 09Z. Will need to continue to monitor the latest
forecast trends. The frontal boundary will shift east of our area
around 15Z Friday, with plenty of dry air quickly shifting in. The
cooler air will also be a bonus, with highs back to around 80
degrees Friday and Saturday. Temperatures return to around 90
degrees Saturday, with rh values falling into the upper teens to
around 25 percent. At this point, if precipitation does fall
Thursday night and the lighter wind forecast continues, fire weather
concerns would be mitigated. Looking ahead, 90s look common for
highs through next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1224 PM CDT Tue Jun 8 2021

Terminals KABR,KATY,KPIR,KMBG

Breezy southeast winds will persist through this evening, diminish
a bit overnight and then pick up again on Wednesday. VFR
conditions are expected except in the vicinity of thunderstorms
near KPIR and KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Jun 8, 3:48 AM MDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CDT Tue Jun 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-091000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A couple of strong to severe storms will be possible tonight mainly
for locations along and west of the Missouri River valley. Damaging
winds would be the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible on Wednesday with any
severe threats remaining low. A much better chance for potentially
strong to severe storms will be possible Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-091000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
448 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible Wednesday with any severe
threats remaining low. A round of strong to severe storms will be
possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 3:34 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
334 PM MDT Tue Jun 8 2021

SDZ003-082200-
Corson SD-
334 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
400 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Watauga, or 26 miles east of Lemmon, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morristown and Watauga.

LAT...LON 4595 10145 4580 10147 4581 10176 4595 10177
TIME...MOT...LOC 2134Z 176DEG 10KT 4586 10162

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:34 PM MDTSevere Thunderstorm WarningABRCampbell, Corson56 min
Jun 7, 7:26 PM MDTSevere Thunderstorm WarningABRCampbell49 min
Jun 7, 11:18 PM MDTSpecial Weather StatementABRRoberts57 min
Jun 8, 3:34 PM MDTSpecial Weather StatementABRCorson26 min
Jun 8, 4:18 PM MDTSpecial Weather StatementABRDewey27 min
Jun 8, 4:33 PM MDTSevere Thunderstorm WarningABRCorson42 min
Jun 8, 4:46 PM MDTSevere Thunderstorm WarningABRCorson, Dewey44 min
Jun 8, 5:11 PM MDTFlash Flood WatchABRCorson, Dewey4 hr
Jun 8, 5:12 PM MDTSpecial Weather StatementABRCorson33 min
Jun 8, 5:23 PM MDTSevere Thunderstorm WarningABRCorson, Dewey52 min
Jun 8, 5:54 PM MDTSevere Thunderstorm WarningABRCorson51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.